dermatology associates


0
Share via
2 shares
dermatology associates

Medical professionals and acne-pestered adolescents have no doubts about the effectiveness of the severe acne drug isotretinoin. It’s the looming possibility of side effects such as depression and fetal damage that makes people uneasy when considering using this medication.

Accutane (isotretinoin) is one of Hoffman-LaRoche’s most popular and controversial pharmaceuticals. This week, a study published in the Archives of Dermatology vindicated isotretinoin from causing depression. In this report, Christina Y. Chia, MD, from Saint Louis University Health Sciences Center, St. Louis, and colleagues examined whether patients with moderate to severe acne treated with isotretinoin experienced an increase in depressive symptoms compared with patients treated with a topical antibiotic, topical retinoid, and an oral antibiotic.

Dr. Chia found that “The use of isotretinoin in the treatment of moderate-severe acne in adolescents did not increase depressive symptoms. On the contrary, our study shows that treatment of acne improves depressive symptoms”.

Five years earlier, in 2000, the isotretinoin-depression link still appeared misleading. That time, the Archives of Dermatology posted study, headed by Dr. Susan S. Jick, from the Boston University School of Medicine, which found no evidence that isotretinoin increases the risk for depression, suicide, or other psychiatric disorders.

Even though isotretinoin finds ample support among dermatologists and psychiatrists, a host of parents, politicians and medical professionals hail isotretinoin as a medical misfortune.

For instance, Dr. David J. Graham, the Associate Director for Science and Medicine in FDA’s Office of Drug Safety, recently warned that Accutane should be taken off the market.

And while there are few studies with any negative observations about isotretinoin, Dr. Douglas Bremner’s research at of the Emory University School of Medicine has linked isotretinoin treatment with changes in brain function. At the conclusion of this study, published in the American Journal of Psychiatry, Dr. Bremner concurred with Dr. Graham’s view that isotretinoin proves too dangerous for human use.

Dr. Bremner explains that to invoke depression, isotretinoin must influence the brain. During the investigation, brain function of the subjects was measured using positron emission tomography (PET) before and after four months of treatment with isotretinoin. Isotretinoin treatment was associated with decreased brain metabolism in the orbitofrontal cortex- the area of the brain known to mediate symptoms of depression. Yet, there were no differences in severity of depressive symptoms between the isotretinoin and antibiotic treatment groups before or after treatment.

The pessimistic effects of isotretinoin also caught the attention of Diane K. Wysowski PhD. Dr. Wysowski noted that in June 2000, isotretinoin ranked among the top 10 drugs linked to depression and suicide attempts in the FDA’s Adverse Event Reporting System database. In 2001, Dr. Wysowski examined isotretinoin’s depression inducing potential and posted her findings in the Journal of the American Academy of Dermatology.

Dr. Wysowski concluded that more studies of isotretinoin are needed. She also advised patients and their parents to immediately report mood swings and symptoms that are suggestive of depression such as sadness, crying, loss of appetite, unusual fatigue, withdrawal, and inability to concentrate to their prescribing physician. These protective measures can avoid more serious side effects and permit appropriate treatment, including consideration of drug discontinuation and referral for psychiatric care.

While dissension among researchers still exists about whether or not isotretinoin causes depression, one idea most of them can agree on is that more research on the side effects of isotretinoin are desirable. If you are not in the mood for being an isotretinoin guinea pig, Geoffrey Redmond MD, author of The Good News about Women’s Hormones, suggests using hormone therapy and/or using Retin-A if isotretinoin seems too chancy for you.


Like it? Share with your friends!

0
Share via
2 shares

What's Your Reaction?

cute cute
0
cute
damn damn
0
damn
laughcry laughcry
0
laughcry
scary scary
0
scary
vomit vomit
0
vomit
wtf wtf
0
wtf
cry cry
0
cry
adore adore
0
adore
confused confused
0
confused
fail fail
0
fail
fun fun
0
fun
geeky geeky
0
geeky
love love
0
love
lol lol
0
lol
omg omg
0
omg
win win
0
win
Try Spin to Win!
Kindly get back to your previous orientation view... your wheel is rolling there...
Spin to Win!

Congrats! Your coupon has been sent to you via email (claim your coupon in the next 24 hours before it expires)
DISCOVER DOCTOR® Coupons
Love saving money? Give it a spin!
#1 Enter your best email
#2 Click the button below to spin the wheel
#3 Claim your prize in the next 24 hours
reminder: if email is not in inbox, then check spam folder

DISCOVER DOCTOR®

Eliminate Productivity Killers and Zero in on the True Secrets to Success ($197 value for FREE but only while they last!)
Special Bonus (don't miss this!)

Win $100 ad spend on 
STAR LINK®
(enter your best email below)
Win $100
This is a limited time offer
laser
close-link
Talk to an Expert
Talk Now
close-image
close-link
Congrats! Your coupon has been sent to you via email (claim your coupon in the next 24 hours before it expires)X
Send this to a friend